Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An optimal order process for solving finite element equations


Authors: Randolph E. Bank and Todd Dupont
Journal: Math. Comp. 36 (1981), 35-51
MSC: Primary 65N30; Secondary 65F10
DOI: https://doi.org/10.1090/S0025-5718-1981-0595040-2
MathSciNet review: 595040
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A k-level iterative procedure for solving the algebraic equations which arise from the finite element approximation of elliptic boundary value problems is presented and analyzed. The work estimate for this procedure is proportional to the number of unknowns, an optimal order result. General geometry is permitted for the underlying domain, but the shape plays a role in the rate of convergence through elliptic regularity. Finally, a short discussion of the use of this method for parabolic problems is presented.


References [Enhancements On Off] (What's this?)

  • [1] N. S. Bakhvalov, "On the convergence of a relaxation method with natural constraints on the elliptic operator," Ž. Vyčisl. Mat.i Mat. Fiz., v. 6, 1966, pp. 861-885.
  • [2] R. E. Bank & Todd Dupont, "Analysis of a two-level scheme for solving finite element equations," Numer. Math. (Submitted.)
  • [3] J. H. Bramble, "Discrete methods for parabolic equations with time-dependent coefficients," Numerical Methods for PDEs, Academic Press, New York, 1979, pp. 41-52. MR 558215 (80m:65063)
  • [4] J. H. Bramble & S. R. Hilbert, "Bounds for a class of linear functionals with applications to Hermite interpolation," Numer. Math., v. 16, 1971, pp. 362-369. MR 0290524 (44:7704)
  • [5] J. H. Bramble & M. Zlamal, "Triangular elements in the finite element method," Math. Comp., v. 24, 1970, pp. 809-821. MR 0282540 (43:8250)
  • [6] A. Brandt, "Multi-level adaptive solutions to boundary value problems," Math. Comp., v. 31, 1977, pp. 333-390. MR 0431719 (55:4714)
  • [7] Jim Douglas, Jr., Todd Dupont & R. E. Ewing, "Incomplete iteration for time-stepping a Galerkin method for a quasi-linear parabolic problem," SIAM J. Numer. Anal., v. 16, 1979, pp. 503-522. MR 530483 (80f:65117)
  • [8] Jim Douglas, Jr. & Todd Dupont, "Galerkin methods for parabolic equations," SIAM J. Numer. Anal., v. 7, 1970, pp. 575-626. MR 0277126 (43:2863)
  • [9] Jim Douglas, Jr., "Effective time-stepping methods for the numerical solution of nonlinear parabolic problems," The Mathematics of Finite Elements and Applications III, MAFELAP 1978 (J. R. Whiteman, Ed.), Academic Press, New York, 1979, pp. 289-304. MR 559305 (81j:65116)
  • [10] Todd Dupont & Ridgway Scott, "Polynomial approximation of functions in Sobolev spaces," Math Comp., v. 34, 1980, pp. 441-463. MR 559195 (81h:65014)
  • [11] R. P. Fedorenko, "A relaxation method for solving elliptic difference equations," Ž. Vyčisl. Mat. i Mat. Fiz., v. 1, 1961, pp. 922-927. MR 0137314 (25:766)
  • [12] R. P. Fedorenko, "The speed of convergence of one iterative process," Ž. Vyčisl. Mat. i Mat. Fiz., v. 4, 1964, pp. 559-564. MR 0182163 (31:6386)
  • [13] P. Grisvard, "Behavior of the solutions of an elliptic boundary value problem in a polygon or polyhedral domain," Numerical Solution of Partial Differential Equations-III (B. Hubbard, Ed.), Academic Press, New York, 1975, pp. 207-274. MR 0466912 (57:6786)
  • [14] W. Hackbusch, On the Convergence of a Multi-Grid Iteration Applied to Finite Element Equations, Report 77-8, Universität zu Köln, July 1977.
  • [15] W. Hackbusch, On the Computation of Approximate Eigenvalues and Eigenfunctions of Elliptic Operators by Means of a Multi-Grid Method, Report 77-10, Universität zu Köln, August 1977.
  • [16] P. Jamet, "Estimations d'erreur pour des éléments finis droits presque dégénérés," Rev. Française Automat. Informat. Recherche Operationelle, Ser. Rouge, v. 10, 1976, pp. 43-61. MR 0455282 (56:13521)
  • [17] R. A. Nicolaides, "On multiple grid and related techniques for solving discrete elliptic systems," J. Comput. Phys., v. 19, 1975, pp. 418-431. MR 0413541 (54:1655)
  • [18] R. A. Nicolaides, "On the $ {l^2}$ convergence of an algorithm for solving finite element equations," Math. Comp., v. 31, 1977, pp. 892-906. MR 0488722 (58:8239)
  • [19] D. J. Rose & G. F. Whitten, "A recursive analysis of dissection strategies," Sparse Matrix Computations (J. R. Bunch and D. J. Rose, Eds.), Academic Press, New York, 1976, pp. 59-83. MR 0521077 (58:25119)
  • [20] Ridgway Scott, "Interpolated boundary conditions on the finite element method," SIAM J. Numer. Anal., v. 12, 1975, pp. 404-427. MR 0386304 (52:7162)
  • [21] G. Strang & G. Fix, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, N. J., 1973. MR 0443377 (56:1747)
  • [22] V. Thomée, "Negative norm estimates and super convergence in Galerkin methods for parabolic problems," Math. Comp., v. 34, 1980, pp. 93-113. MR 551292 (81a:65092)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65F10

Retrieve articles in all journals with MSC: 65N30, 65F10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1981-0595040-2
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society